Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 17, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 9, 2003, 1:03 PM EDT for Fayette County, Kanawha County, West Virginia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2003, 1:03 PM EDT (17:03 UTC)
- Expired
- May 9, 2003, 1:45 PM EDT
- In force
- 42 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
Counties Fayette County, WV, Kanawha County, WV
The radar
The Charleston,WV radar (KRLX), 45 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 982 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
558 WUUS51 KRLX 091703 SVRRLX WVC019-039-091745- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 102 PM EDT FRI MAY 9 2003 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KANAWHA COUNTY IN WEST VIRGINIA... FAYETTE COUNTY IN WEST VIRGINIA... * UNTIL 145 PM EDT... * AT 1 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF EAST BANK...OR ABOUT 6 MILES SOUTH OF CHESAPEAKE...MOVING EAST AT 35 MPH. * SOME LOCATIONS IN THE WARNING AREA INCLUDE...ANSTED...BABCOCK STATE PARK...BELLE...CEDAR GROVE...CHESAPEAKE...FAYETTEVILLE...GAULEY BRIDGE...GLASGOW...HAWKS NEST STATE PARK...MONTGOMERY...OAK HILL... POWELLTON...PRATT AND SMITHERS. LARGE HAIL AND DAMAGING WIND ARE POSSIBLE WITH THIS STORM. THE STORM WILL MOVE FROM SOUTHERN KANAWHA COUNTY INTO FAYETTE COUNTY. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3825 8153 3808 8162 3784 8094 3807 8083 $$ .END / TRM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 10:15 AM EDT, 2 hours 48 minutes earlier.
Area forecast discussion, May 9, 10:15 AM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1015 AM EDT FRI MAY 9 2003 WARM FRONT POSITIONED FORM AN ATHENS TO ELKINS LIKE AT THIS TIME WITH CONVECTION ONGOING OVER NORTHWESTERN AREAS. LINE WILL CONTINUE TO PROGRESS 290/25 AND AFFECT NORTHERN CWA...THUS WILL UP POPS TO LIKELY ACROSS ENTIRE NORTHERN SECTION. TUFF CALL OVER SOUTHERN PART WHERE TSTMS FIRE WITH GREATEST INSTABILITY OFF TO THE WEST OVER INDIANA AND WESTERN OHIO. WORRIED OUTFLOW BOUNDARIES OVER OHIO WILL CONTINUE TO SAG SOUTHERN AND INTERACT WITH SW WINDS IN WARM SECTOR. GIVEN MODERATE INSTABILITY PRESENT AND HIGH LOW LEVEL MOISTURE WILL MENTION HEAVY RAINFALL AS PWATS INCREASE TO 1.8 INCHES. OTHERWISE REST UNCHANGED. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. 99 ******************************************************************** 330 AM EDT FRI MAY 9 2003 TODAY THROUGH SATURDAY.... MCS OVER ILLINOIS AND INDIANA WILL CONTINUE TO RIDE ALONG THE WARM FRONT THIS MORNING. GFS HAS A PRETTY GOOD HANDLE ON IT AND IT SHOULD STAY MAINLY NORTH OF CWA. INCREASED POPS TO LIKELY NORTH AND CHANCE ELSEWHERE...AS PREVIOUS MCS THAT MOVED ACROSS THE SOUTHERN ZONES TENDED TO MOVE SOUTHEASTWARD AND CURRENT MCS LIKELY TO DO THE SAME. KEPT CHC POPS IN EVERYWHERE AS SYSTEM EXITS. THE WARM FRONT WILL BE THE FOCUS AGAIN ON SATURDAY AS YET ANOTHER S/W RIDES ALONG IT. CURRENT GRID TEMPS IN LINE WITH SURROUNDING OFFICES AND GUIDANCE. SATURDAY NIGHT ON... VERY LITTLE CHANGE TO PREVIOUS FORECAST. MODELS CONTINUE IN GOOD AGREEMENT ON COLD FRONT COMING ACROSS CWA DURING THE DAY SUNDAY. WILL KEEP HIGH CHANCE POPS FOR SUNDAY. ONLY OTHER CHANCE FOR PRECIPITATION WOULD BE IN THE NORTH ON MONDAY WHERE WEAK WRAPAROUND OCCURS...AND ON THURSDAY AS THE NEXT SYSTEM APPROACHES. OTHERWISE...HIGH PRESSURE WILL DOMINATE WITH TEMPERATURES JUST A LITTLE BELOW NORMAL. JS/JV ******************************************************************** 937 PM EDT THU MAY 8 2003 FOR UPDATE TONIGHT WILL INCREASE POPS TO LIKELY ACROSS THE SOUTH AS MCS OVER INDIANA AND WESTERN KENTUCKY SLIDES ESE ALONG THE APPROACHING WARM FRONT. 18Z GFS SEEMS TO HAVE THE BEST HANDLE ON THE SYSTEM AND SLIDES IT ACROSS THE REGION AROUND 6Z WHICH TIMING WISE SEEM TO BE IN THE BALL PARK. WHILE AT THIS TIME DO NOT EXPECT ANY THING IN THE WAY OF SEVERE WEATHER...HEAVY DOWNPOURS ACCOMPANIED BY THUNDER AND LIGHTNING ARE POSSIBLE. TO THE NORTH...HAVE INCREASED POPS SLIGHTLY WEST OF THE OHIO RIVER ACROSS SE OHIO TOWARD PARKERSBURG AS CONVECTION OVER MISSOURI AND ILLINOIS MOVES EAST TOWARD SUNRISE. NEW MAV GUIDANCE SUGGEST LIKELY POPS...BUT THINK THE BEST CHANCE WILL BE FROM 12Z ONWARD. ALSO INCREASED CLOUDS ACROSS THE REGION AS WELL AS ADJUSTED TEMPERATURES DOWN JUST A HAIR AS DEWPOINTS HAVE NOT YET RESPONDED TO INCREASED SOUTHWEST FLOW ALOFT. OTHERWISE...FORECAST UNCHANGED. ******************************************************************** 307 PM EDT THU MAY 8 2003 TONIGHT AND FRIDAY.... MODELS IN AGREEMENT FOR THE MOST PART ON TIMING. HELD OFF ON SHOWERS AND THUNDERSTORMS UNTIL AFTER 6Z FOR THE WESTERN AND SOUTHERN ZONES. CWA CAPPED ATTM AND THINK ANY STORMS WILL DIE OUT BEFORE IT REACHES THE AREA...BUT KEPT SLIGHT CHC POPS THIS EVENING FOR KY ZONES AND ALONG THE TUG FORK COUNTIES OF WV AND OUR SWVA ZONES FOR ANY REMNANTS. INTRODUCED CHC POPS BETWEEN 6Z AND 12Z...BUT MAIN FOCUS WILL BE BETWEEN 12Z AND 18Z ON FRIDAY. KEPT POPS AND TEMPS PRETTY CLOSE TO CURRENT GRIDS AND GUIDANCE AS THEY SEEM REASONABLE. FRIDAY NIGHT TO SUNDAY NIGHT... ON AND OFF SHOWERS AND THUNDERSTORMS ARE POSSIBLE FROM FRIDAY NIGHT THROUGH SATURDAY NIGHT AS A FRONT AND A SERIES OF MID-LEVEL SHORTWAVE TROFS IMPACT THE REGION. A STRONG COLD FRONT WILL MOVE EAST ON SUNDAY WITH DRIER AND COOLER AIR SWEEPING INTO THE REGION IN ITS WAKE. THE CHANCES OF SHOWERS AND THUNDERSTORMS SHOULD END ACROSS THE WESTERN COUNTIES BY LATE SUNDAY AFTERNOON WITH ONLY A SLIGHT CHANCE ACROSS THE EAST. A FEW SHOWERS WILL BE POSSIBLE ACROSS THE EAST EARLY SUNDAY NIGHT WITH DRY CONDITIONS REGIONWIDE BEFORE MIDNIGHT. MONDAY THROUGH THURSDAY.... HIGH AND DRY THROUGH WEDNESDAY EXCEPT DID INTRODUCE SLIGHT CHANCE MONDAY IN THE MOIST UPSLOPE WRAP-AROUND FLOW. ALSO LOWERED TEMPERATURES A BIT WITH MODELS CONSISTENTLY COMING IN NOW WITH 0-5C AT H85. HAVE LOW CHANCE POPS FOR DAY 7 WITH LOW CONFIDENCE SYSTEM. MOS ON OR CLOSE EXCEPT A TAD LOWER ON RADIATION COOLING. JS/JSH/TRM
Hazardous weather outlook, May 9, 4:15 AM EDT, 8 hours 48 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-091500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 415 AM EDT THU MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY IN SOUTHEAST OHIO...NORTHEAST KENTUCKY...AND SOUTHWEST VIRGINIA. LARGE HAIL IS THE PRIMARY THREAT...POSSIBLY ALONG WITH DAMAGING WINDS. .DAYS TWO THROUGH SEVEN... SEVERE THUNDERSTORMS...AS WELL AS ISOLATED FLOODING PROBLEMS...WILL REMAIN POSSIBLE FROM TIME TO TIME UNTIL SUNDAY. A COLD FRONTAL PASSAGE ON SUNDAY WILL END THE THREAT OF HAZARDOUS WEATHER. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SIKORA
In the hours before
Special weather statement, May 9, 10:20 AM EDT, 2 hours 43 minutes before
WVZ008-009-017-019-091515- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1020 AM EDT FRI MAY 9 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...A STRONG THUNDERSTORMS IS LOCATED EAST OF PARKERSBURG MOVING EAST. THIS STORM COULD PRODUCE SMALL HAIL...GUSTY WINDS AND FREQUENT LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Local storm report, May 9, 11:03 AM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1103 AM EDT FRI MAY 09 2003
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1100 AM PENNSBORO WV WIND DAMAGE
05/09/03 RITCHIE EVENT OCCURRED BETWEEN
1045 AM AND 1100 AM
LARGE BRANCHES BROKEN.Special weather statement, May 9, 11:15 AM EDT, 1 hour 48 minutes before
WVZ016-018-028>031-091615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1115 AM EDT FRI MAY 9 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...SCATTERED STRONG THUNDERSTORMS ARE MOVING THROUGH NORTHERN WEST VIRGINIA. THESE STORMS ARE MOVING EAST AND PRODUCING SMALL HAIL...BRIEF GUSTY WINDS...FREQUENT LIGHTNING AND HEAVY RAINFALL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, May 9, 12:26 PM EDT, 37 minutes before
WVZ027>030-037>040-046-047-091700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1226 PM EDT FRI MAY 9 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... NUMEROUS SHOWERS AND EMBEDDED SCATTERED THUNDERSTORMS WILL CONTINUE MOVING EAST ACROSS THE AREA THROUGH 1 PM. THE THUNDERSTORMS WITHIN THE AREA WEAKEN AND STRENGTHEN AGAIN QUICKLY. AT PEAK INTENSITY...THESE STORMS COULD PRODUCE SMALL HAIL...AND GUSTY WINDS STRONG ENOUGH TO SNAP SOME BRANCHES. HEAVY RAINFALL WITH THESE STORMS CAN AMOUNT TO THREE QUARTERS OF AN INCH WITHIN ONE HALF HOUR...CAUSING MINOR NUISANCE FLOODING...SUCH AS WATER BACKING UP IN POOR DRAINAGE AREAS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. .END / TRM
Special weather statement, May 9, 12:34 PM EDT, 29 minutes before
WVZ013>015-026-091730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1234 PM EDT FRI MAY 9 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...SCATTERED STRONG THUNDERSTORMS ARE MOVING EAST ACROSS THE REGION. THESE STORMS HAVE A HISTORY OF PRODUCING SMALL HAIL...BRIEF GUSTY WINDS...FREQUENT LIGHTNING AND HEAVY RAINFALL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 6:19 PM EDT | Severe Thunderstorm Warning | RLX | Wood | 41 min |
| May 9, 6:40 PM EDT | Severe Thunderstorm Warning | RLX | Wirt, Wood | 35 min |
| May 9, 7:08 PM EDT | Severe Thunderstorm Warning | RLX | Calhoun | 37 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.